Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Des Moines, IA

April 21, 2005Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 21, 2005, 6:15 AM CDT for Audubon County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 6:15 AM CDT (11:15 UTC)
Expired
Apr 21, 2005, 7:00 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211115
SVRDMX
IAC009-211200-
/O.NEW.KDMX.SV.W.0040.050421T1115Z-050421T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA.

* UNTIL 700 AM CDT.

* AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AUDUBON...OR 66 MILES WEST OF DES MOINES...
  AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  AUDUBON COUNTY...INCLUDING THE LOCATIONS OF AUDUBON COUNTY AIRPORT
  AND AUDUBON.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4162 9507 4154 9476 4184 9477 4185 9496

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 211138
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT THU APR 21 2005

IAC009-211146-
/O.CAN.KDMX.SV.W.0040.000000T0000Z-050421T1200Z/
AUDUBON IA-
636 AM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR AUDUBON COUNTY HAS BEEN
CANCELLED...

AT 632 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED TO BELOW 
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4162 9507 4154 9476 4184 9477 4185 9496

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:40 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 21, 5:40 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CST WED APR 21 2005

.DISCUSSION...
POTENT SHORT WAVE CURRENTLY CROSSING THE COLORADO ROCKIES AND IS
GENERATING A VIGOROUS BAND OF CONVECTION ACROSS WRN NEBRASKA.
ANOTHER BAND OF INTENSE CONVECTION HAS DEVELOPED ALONG A STALLED SFC
BOUNDARY OVER NRN MO AND SRN NEBRASKA WITH SOME CONVECTION SPILLING
OVER INTO SW IA. THE CLOSED LOW WILL PROGRESS EASTWARD THROUGH 12Z
FRI AND WL BE LOCATED ACRS SW IA AND NW MO. THE STALLED SFC BOUNDARY
WILL INCH NORTHWARD TODAY AS WELL AND WITH EXCELLENT KINEMATIC
SUPPORT MOVING AHEAD OF THE SHORT WAVE AND PASSING OVER THE
FRONT...PLENTY OF SUPPORT WILL BE AVAILABLE FOR THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT ACROSS MUCH OF THE AREA. TWO MODES OF
CONCERN WITH THIS CONVECTION WILL BE HYDRO FOR THE ENTIRE AREA AND
SEVERE POTENTIAL ACROSS THE SOUTH.

HEAVY RAINFALL THAT HAS OCCURRED THE PAST 10 DAYS ACROSS THE AREA
HAS YIELDED ATTAINABLE FLASH FLOOD VALUES FOR ALL BUT THE FAR
NORTHWEST FORECAST AREA. WILL BE ISSUING A FLASH FLOOD WATCH FOR
POTENTIAL OF HEAVY RAINFALL WITH INITIAL BAND OF CONVECTION AND
SUBSEQUENT PRECIPITATION ROTATING AROUND THE SHEAR AXIS.

SEVERE WEATHER IS ALSO POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE FAR SOUTH. THE POSITION OF THE FRONTAL BOUNDARY WILL BE
KEY TO SEVERE MODE...WHICH COULD VARY TO ELEVATED HAIL STORMS TO
SUPERCELLS. 0-6KM BULK SHEAR VALUES OF 35 TO 45 KTS ACROSS THE SOUTH
WILL FAVOR ORGANIZED CONVECTION THRU 09Z TONIGHT. AT THIS TIME
EXPECT WIND AND HAIL TO BE THE MAIN THREATS WITH DCAPE VALUES
EXCEEDING 1000 J/KG AND ELEVATED CAPES UP TO 1000 J/KG AS WELL. MAIN
SUPERCELL THREAT WILL LIKELY BE TO THE SOUTH ACROSS MO AND KS.

THE RAIN THREAT WILL CONTINUE INTO FRIDAY AS THE DEFORMATION AXIS
CONTINUES TO ROTATE OUT OF IOWA. MUCH COOLER AIR WILL ARRIVE BY MID
DAY WITH A STRONG CANADIAN FRONT PUSHING INTO THE CENTRAL PLAINS.
TEMPERATURES WILL LIKELY DIP BELOW FREEZING FRIDAY NIGHT ACROSS
PORTIONS OF THE AREA BUT FROST CHANCES SEEM SLIM WITH LARGE
TEMPERATURE AND DEWPOINT SPREADS AND WINDS OF 10 TO 20 MPH.
TEMPERATURES WILL REMAIN COOL ON SATURDAY THEN A BETTER CHANCE OF
FROST SATURDAY NIGHT WITH LIGHTER WINDS. A GRADUAL WARM UP BEGINS ON
SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING AND OVERNIGHT FOR ALL AREAS ALONG AND
EAST OF INTERSTATE 35 AND ALONG AND SOUTH OF HIGHWAY 20.

&&

DONAVON
Hazardous weather outlook, Apr 21, 6:01 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT THU APR 21 2005

IAZ004-005-015-023-024-221115-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
601 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS
OF ONE TO THREE INCHES WHICH WILL CAUSE SOME PONDING OF
WATER...ESPECIALLY ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF
20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO
NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL
BRING THE CHANCE OF FROST TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS WILL BE
APPRECIATED THIS AFTERNOON AND TONIGHT.

IAZ006-007-016-017-025>028-033>039-044>050-221115-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
601 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
NORTHEAST IOWA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS
OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF
THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY
RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND
LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND
RIVERS. A FEW STORMS MAY ALSO BE SEVERE WITH QUARTER SIZED HAIL
AND WINDS TO 60 MPH. THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ALONG AND SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF
20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO
NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL
BRING THE CHANCE OF FROST TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND EVENING
BETWEEN 4 PM AND 2 AM FOR HEAVY RAINFALL REPORTS AND ISOLATED
SEVERE THUNDERSTORM EVENTS.

IAZ057>062-070>075-081>086-092>097-221115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
601 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA
ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY CONTAIN HEAVY RAIN WITH RAINFALL AMOUNTS
OF ONE TO THREE INCHES AND ISOLATED 4 INCH AMOUNTS. PORTIONS OF
THE AREA HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL HEAVY
RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS AND
LOW LAND FLOODING ALONG WITH RAPID RISES ON AREA STREAMS AND
RIVERS. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON
AND EVENING. HAIL UP TO 1.5 INCHES AND WINDS TO 65 MPH ARE
POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 4 PM AND 8
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTH WINDS WILL RETURN TO THE AREA ON FRIDAY WITH WINDS OF
20 TO 35 MPH AND GUSTS UP TO 45 MPH. TEMPERATURES WILL DROP TO
NEAR OR BELOW FREEZING FRIDAY NIGHT AND SATURDAY NIGHT AND WILL
BRING THE CHANCE OF FROST TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT FOR HEAVY RAINFALL
REPORTS AND SEVERE WEATHER ESPECIALLY BETWEEN 4 PM AND 2 AM.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.